Alert archive / Oregon / Wind Advisories in 2024

Wind Advisory 10, NWS Medford, OR

February 16, 2024Jackson County, Oregon; Siskiyou County, California

NWS Medford, OR issued this wind advisory at Feb 16, 2024, 8:24 PM PST for Jackson County, Oregon; Siskiyou County, California. It took effect at Feb 17, 2024, 8:44 AM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2024, 8:24 PM PST (04:24 UTC)
In effect from
Feb 17, 2024, 8:44 AM PST
Expired
Feb 17, 2024, 7:00 PM PST
In force
10 hr
Issued by
NWS Medford, OR

Counties Siskiyou County, CA, Jackson County, OR

The radar

The Medford radar (KMAX), 10 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 4.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2024-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2024-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

739 
WWUS76 KMFR 170424
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
824 PM PST Fri Feb 16 2024

CAZ081-171500-
/O.NEW.KMFR.WI.Y.0010.240217T2100Z-240218T0300Z/
Central Siskiyou County-
824 PM PST Fri Feb 16 2024

...WIND ADVISORY IN EFFECT FROM 1 PM TO 7 PM PST SATURDAY...

* WHAT...South winds 20 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Central Siskiyou County. The cities of Montague,
  Grenada, Gazelle, and Weed. This includes portions of Highway 97
  and Interstate 5.

* WHEN...From 1 PM to 7 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds will be strongest between Gazelle and
  Weed.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
3 follow-up statements
787 
WWUS76 KMFR 171151
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
351 AM PST Sat Feb 17 2024

CAZ081-180000-
/O.CON.KMFR.WI.Y.0010.240217T2100Z-240218T0300Z/
Central Siskiyou County-
351 AM PST Sat Feb 17 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM PST THIS EVENING...

* WHAT...South winds 20 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Central Siskiyou County. The cities of Montague, 
  Grenada, Gazelle, and Weed. This includes portions of Highway 
  97 and Interstate 5.

* WHEN...From 1 PM to 7 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds will be strongest between Gazelle 
  and Weed.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
765 
WWUS76 KMFR 171644
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
844 AM PST Sat Feb 17 2024

ORZ026-180300-
/O.EXB.KMFR.WI.Y.0010.240217T1644Z-240218T0300Z/
Jackson County-
Including the city of Ashland
844 AM PST Sat Feb 17 2024

...WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...South winds 20 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Jackson County including the cities of Phoenix, Talent,
  and Ashland across the southern edge of the Rogue Valley.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ081-180300-
/O.CON.KMFR.WI.Y.0010.240217T2100Z-240218T0300Z/
Central Siskiyou County-
844 AM PST Sat Feb 17 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM PST THIS EVENING...

* WHAT...South winds 20 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Central Siskiyou County. The cities of Montague, 
  Grenada, Gazelle, and Weed. This includes portions of Highway 
  97 and Interstate 5.

* WHEN...From 1 PM to 7 PM PST today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds will be strongest between Gazelle 
  and Weed.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
733 
WWUS76 KMFR 180257
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
657 PM PST Sat Feb 17 2024

CAZ081-ORZ026-180400-
/O.EXP.KMFR.WI.Y.0010.000000T0000Z-240218T0300Z/
Central Siskiyou County-Jackson County-
Including the city of Ashland
657 PM PST Sat Feb 17 2024

...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING...

The Wind Advisory will expire at 7 PM PST. Peak wind gusts today
reached 30 to 40 mph in portions of the Rogue Valley and 40 to 55
mph in the Shasta Valley.

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Feb 16, 3:45 PM PST, 4 hours 39 minutes earlier.

Area forecast discussion, Feb 16, 3:45 PM PST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Medford OR
345 PM PST Fri Feb 16 2024

.SHORT TERM (Today through Sunday night)...

Overview:

Breezy wind, rain, and higher elevation snow will be the highlights
of the short term through Monday morning. At this time, neither of
these precipitation types pose any significant impacts across the
region outside of some nuisance issues. Southern Curry and Josephine
counties as well as western/southern parts of Siskiyou County will
see the brunt of this rainfall through Monday morning where we will
have at least a small chance for isolated flooding. This will be
especially true for areas that are prone to flooding. The higher
elevation snow is mainly above 5500 feet where accumulations may
occur. Otherwise, the other noteworthy item will be wind speeds
which may lead to breezy conditions across the Shasta Valley and
upper parts of the southern Rogue Valley (e.g. Ashland).

Further Details:

We begin with a broad area of cyclonic rotation of northern parts of
the Pacific. There are two areas of low pressure within the broader
circulation, and the model consensus is the southern H5 low looks to
take over this weekend by becoming a closed low. This closed low
doesn't push inland and just meanders over the ocean near the Oregon
coast. This will essentially create a constant feed of
south/southwesterly flow and moisture advection leading to multiple
periods of precipitation through the weekend and early next week.
The brunt of this precipitation is expected to occur over a roughly
48 hour window between Saturday morning and Monday morning. The
probability for 2.00" or more of rainfall over 48 hours is about 50
percent across both southern Curry and Josephine Counties as well as
western/southern parts of Siskiyou County. That said, officially we
have 2.00"-5.00" of rainfall through early next week which goes into
the long term section (see below). As mentioned, a good chunk
(~2.00") could fall within that 48 hour window mentioned above, and
this could lead to nuisance flooding in isolated areas.

In addition to the rainfall, we do have a chance for higher
elevation snowfall which may lead to accumulations above 5500 feet
across western/southern Siskiyou County as well as the Cascades. Mt
Shasta could easily see two feet of snow accumulation
Saturday/Saturday night across their high terrain which may lead to
some happy folks at the ski park.

A combination of a pressure gradient and lapse rates that should
allow mixing to the surface (decent low level jet) may lead to
breezy winds Saturday through Monday morning with the only semblance
of a break Saturday night. However, the "break" still looks like it
may be breezy. In other words, a stretch of very close to wind
advisory conditions for both the Rogue Valley (higher elevation on
the southern end) and the Shasta Valley. Peak and ridges will also
be breezy/windy during this stretch. The strongest wind speeds
during this stretch may be Saturday morning/afternoon and Sunday
night when--broadly speaking--speeds around 20-30 mph and gusts
around 40 mph are possible. This is also when the directional
component may have the biggest influence (channeling) on speeds.
It would not be out of the question to see brief isolated periods
of wind advisory conditions as gusts approach 45 mph.

-Guerrero

.LONG TERM (Monday through Friday)...

Another strong low pressure system off the West Coast will
maintain unsettled weather Monday and Tuesday across SW Oregon and
northern California. The low (approx 990mb Monday morning) will
gradually fill and weaken as it heads northward inside 130W and up
along the coast. Even so, strong southerly mid-level flow in
advance of it will focus moderate to heavy precipitation along the
SW Oregon coast, the coastal ranges and into portions of Siskiyou
County, including the Mt. Shasta region. By the time the
storminess wanes Tuesday night, total liquid precipitation amounts
for those areas will be in the 2-5 inch range. NBM probabilities
of 72-hour rainfall exceeding 5 inches during the storm's peak and
ending Tuesday morning are 50% near Dunsmuir and even higher
farther south. This area can commonly receive this much rainfall
without much flooding. We do not think main stem rivers will have
flooding, but there will be much swifter flows. Small
streams/creeks can have quick rises and some ponding of water on
roadways is likely.

Snow levels will remain quite high (up around 5000 feet or so),
so most of the impactful accumulating snow will occur over the
mountains. With the upslope component to the flow, snow will be
measured in feet at the Mt. Shasta Ski Park. But, this is a less
favorable wind direction for the Cascades, so much less snowfall
is expected there. Down lower, there is about a 20-40% chance of 1
inch of snow on Highway 97 near Grass Lake and also around
Chemult, as well as Highway 89 near Snowman Summit Sunday night or
Monday morning, but all rain is forecast for Mt Shasta City.

The pressure gradient and mid-level southerly winds will be
strong enough Monday to support some gusty surface winds at times
in the usual areas, like the Shasta Valley, portions of NE
California and areas from the Cascades eastward. Some of that wind
may also reach into portions of the Rogue Valley at times due to
the broad SSE direction aligning with the valley. MFR-RDD pressure
gradients only peak at -3 to -5 mb, so as far as products are
concerned, perhaps wind advisories may be necessary at some point.
Right now, the main weather impact will be rain. It should be
noted that downslope flow into the Rogue Valley will result in
much less precip here in Medford. We are forecasting less than
0.40 for the entire period.

Finally, the weakened low and associated upper trough will swing
onshore Wednesday. Showers will continue, but the heavier precip
will be over. Model ensembles/clusters are in agreement showing a
drying trend toward the end of next week (Thu/Fri) and probably
into at least the first half of next weekend.

-Spilde

&&

.AVIATION...17/00Z TAFs...VFR conditions continue across northern
California and southern Oregon this evening under high ceilings.
Some light showers are moving over Coos County this afternoon and
winds are at normal levels. An approaching front will bring
widespread showers by early Saturday morning that will continue
through the end of the TAF period. Snow levels of 5500 to 6500 feet
will limit snow showers to highest terrain. Areas east of the
Cascades are likely to see either light snow showers or mixed rain
and snow showers. Showers across the area can locally lower ceilings
and visibility as well as obscure terrain. Additionally, periods of
wind shear are expected over Curry County, western Siskiyou County,
and over the Cascades. Extra caution is advised.

Confidence is still low to moderate for for fog development in
Roseburg. Model guidance is split on the possibility, and the
.AVIATION (18Z TAFs)...

Low clouds and fog will continue to limit conditions to IFR/LIFR
through late morning in Roseburg and Medford (surrounding valleys),
but improvement to VFR is expected this afternoon in the 19-21z
range. North Bend and Klamath Falls will likely remain VFR despite
plenty of mid and high level clouds. Late this evening and
overnight, an approaching front will cause MVFR to develop along the
coast along with some light to moderate rainfall, heaviest south of
Cape Blanco and into Josephine County. Higher terrain from the
Cascades westward will become obscured. There is medium confidence
in low-level wind shear at North Bend, Roseburg and Medford in
advance of the front in the 08-15z time period, so we've included it
in those TAFs. It is unlikely for fog/low clouds to reform in most
areas due to the increase in SE winds aloft, but there is a 50%
chance for IFR conditions to develop at Roseburg for a brief time
tonight. If the winds align just right, these could mix down into
Medford at times. Precipitation will spread inland to the Cascades
Saturday morning, but the downslope winds will result in less precip
in the Rogue Valley, including Medford. Breezy SSE winds will likely
develop at Klamath Falls Saturday morning.

-Spilde current forecast suggests that temperatures will not get low
enough for fog to develop. Additionally, fog that does develop may
get quickly mixed out by incoming showers. The timing of possible
fog development is included in this TAFs, but the chances of
development are about 30%. -TAD

&&

.MARINE...Updated 230 PM Friday February 16, 2024...A combination
of atmospheric activity and long period swell will keep waters
disturbed to some level through early next week.

An approaching frontal system is bringing elevated southerly winds
that will continue into Saturday morning. Gusts in waters beyond 10
nm from shore have the possibility of reaching Gale strength. Waves
in these outer waters could build up to 15 to 17 feet at 11 to 13
seconds. A Gale Warning is in place for waters from 10 nm to 60 nm
from shore through Saturday morning at 7 AM. A Small Craft Advisory
is in place from shorelines to 10 nm due to wind built steep seas.

Winds will calm during the day Saturday, but westerly long period
swell will come into the waters and sustain unsettled waters. Swell-
built seas will peak on Saturday evening, with waves of 14 to 17
feet at 16 to 17 seconds through all waters. A Small Craft Advisory
will be in place for all waters from Saturday at 7 AM through Sunday
at 7 AM to communicate continuing steep seas for this period.

As the long period swell decreases, another upper level disturbance
looks to bring more elevated southerly winds by Sunday morning.
While gale winds do not look likely, areas of steep to very steep
seas are possible. Further guidance will help to determine the seas
associated with this system. Seas look to calm beyond the middle of
next week.

-TAD

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...CA...None.

PACIFIC COASTAL WATERS...Small Craft Advisory until 7 AM PST Saturday
     for PZZ350-356.

Gale Warning until 7 AM PST Saturday for PZZ370-376.

&&

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 2:07 AM PSTHazardous Seas WarningMFR11 hr
Feb 17, 11:56 AM PSTWinter Weather AdvisoryMFRSiskiyou16 hr

Nearby

Wind Advisories in Oregon, 2024Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.